Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 15, NWS Nashville, TN

February 18, 20094 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 18, 2009, 1:26 PM CST for 4 counties in Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2009, 1:26 PM CST (19:26 UTC)
Expired
Feb 18, 2009, 2:00 PM CST
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Fentress County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 123 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 18, 11:09 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 599 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
599 m²/s²
0-3 km storm-relative helicity
631 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 11:09 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 18, 11:09 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1109 AM CST WED FEB 18 2009

.UPDATE...
LATEST SFC DATA SUGGESTS BROKEN LINE OF STORMS TO PRODUCE SOME
SEVERE WEATHER SHORTLY. TORNADO WATCH FOR MOST OF MID TN TO BE
ISSUED MOMENTARILY.

&&

.PREV DISCUSSION... /ISSUED 1051 AM CST WED FEB 18 2009/

UPDATE...
RAPID DESTAB LAST COUPLE OF HOURS WEST MID TN WITH LAPS PUSHING
LI/S TO -4 AND CAPES TO 1000J/KG. 12Z MODELS PUSH CORRELATED THETA-E
AXIS EAST TO INTERSTATE 65 CORRIDOR BY 18Z. MOISTURE IS LIMITING
FACTOR...BUT STILL EXPECT A BROKEN LINE OF STORMS TO DEVELOP
EAST.

A SPECIAL 18Z RAOB WILL BE RELEASED TODAY.

PREV DISCUSSION... /ISSUED 400 AM CST WED FEB 18 2009/

SHORT TERM...IT WAS CLOUDY AND RAINY ACROSS THE MID STATE EARLY
THIS MORNING, WITH TEMPERATURES IN THE 40S. ONE THUNDERSTORM
OVERNIGHT PRODUCED LARGE HAIL IN MONTGOMERY COUNTY. OTHERWISE, THE
MAIN ASPECT OF THE SHOWERS AND THUNDERSTORMS WAS HEAVY DOWNPOURS.
DOPPLER RADAR ESTIMATES INDICATE THREE-HOUR RAIN AMOUNTS OF
BETWEEN THREE QUARTERS AND ONE INCH OVER THE NORTHERN HALF OF THE
MID STATE, WITH LESSER AMOUNTS ACROSS THE SOUTH.

STILL EXPECT A LOW PRESSURE AREA TO MOVE RAPIDLY NORTHEASTWARD
OUT OF NORTHEASTERN MISSOURI THIS MORNING AND REACH THE EASTERN
GREAT LAKES BY LATE TODAY. A COLD FRONT WILL RACE ACROSS THE AREA
LATE THIS MORNING THROUGH MID AFTERNOON, PRODUCING THE LIKELIHOOD
FOR MORE SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD
BECOME SEVERE, WITH LARGE HAIL AND DAMAGING WINDS AND SPC HAS
PLACED OUR AREA IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. HIGHS
TODAY WILL TOP OUT IN THE 60S.

FRONT PUSHES EAST OF OUR AREA THIS EVENING, USHERING IN A MUCH
COLDER AIR MASS. HIGHS ON THURSDAY PROBABLY WONT GET OUT OF THE
UPPER 30S OVER ABOUT THE NORTHEASTERN ONE OF HALF OF OUR FORECAST
AREA. LOWS THURSDAY NIGHT WILL BE IN THE TEENS TO LOWER 20S.

EXPECT A BRIEF WARM-UP ON FRIDAY, WITH HIGHS CLIMBING INTO THE 40S.
HOWEVER, A CLIPPER SYSTEM DROPS RAPIDLY SOUTHEASTWARD FRIDAY NIGHT
AND SATURDAY MORNING, BRINGING A REINFORCING SHOT OF COLD CANADIAN
AIR. EXPECT MOST AREAS TO SEE AT LEAST A BRIEF PERIOD OF LIGHT
SNOW AS THIS SYSTEM DROPS THROUGH LATE FRIDAY NIGHT AND SATURDAY
MORNING. HOWEVER, SINCE THE PERIOD OF SNOW WILL PROBABLY BE BRIEF
AND TEMPERATURES ARE EXPECTED TO BE MARGINAL DURING THE EVENT,
WILL CONTINUE WITH THE EXPECTATION FOR ONLY A TRACE EVENT.
HOWEVER, WELL HAVE TO KEEP OUR EYES ON THIS SYSTEM SINCE MODELS
SEEM TO WANT TO BRING A PRETTY DECENT SHOT OF ATMOSPHERIC MOISTURE
WITH IT. HOWEVER, IT SWEEPS THROUGH QUICKLY AND SHOULDNT CREATE
MUCH OF A PROBLEM EXCEPT, PERHAPS, ALONG THE CUMBERLAND PLATEAU
WHERE SOME MINOR ACCUMULATIONS COULD FEASIBLY OCCUR.

LONG TERM...EXPECT DRY AND CHILLY WEATHER SUNDAY AND MONDAY, AS
COLD CANADIAN HIGH PRESSURE MOVES ACROSS OUR AREA. HOWEVER,
ANOTHER CHANCE FOR RAIN DEVELOPS BY TUESDAY NIGHT AND WEDNESDAY, AS
ANOTHER LOW PRESSURE SYSTEM SWINGS IN FROM THE WEST.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Feb 18, 12:14 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1214 PM CST WED FEB 18 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-191130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1214 PM CST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM MOIST AIR WILL SURGE NORTH INTO MIDDLE TENNESSEE TODAY...
AHEAD OF A COLD FRONT. SCATTERED THUNDERSTORMS ARE EXPECTED TO
FORM THIS AFTERNOON...MAINLY IN NORTH MIDDLE TENNESSEE. CELLS
COULD CONTAIN LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

04

In the hours before

Local storm report, Feb 18, 10:16 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1016 AM CST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             DOVER                   36.48N 87.84W
02/18/2009  E0.25 INCH       STEWART            TN   EMERGENCY MNGR

            STEWART COUNTY EMA OFFICIALS REPORTED PEA SIZE HAIL.

&&

JWRIGHT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 12:15 AM CSTSevere Thunderstorm WarningOHXMontgomery, Stewart30 min
Feb 18, 12:52 PM CSTSevere Thunderstorm WarningOHXCumberland, DeKalb, Putnam, White23 min
Feb 18, 1:15 PM CSTTornado WarningOHXCumberland, Putnam, White30 min
Feb 18, 1:57 PM CSTSevere Thunderstorm WarningOHXFentress, Overton, Putnam33 min
Feb 18, 2:12 PM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.